Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 230, NWS Topeka, KS

September 13, 2005Coffey County, Lyon County, Osage County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Sep 13, 2005, 4:50 PM CDT for Coffey County, Lyon County, Osage County, Kansas. It was in force for 40 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 13, 2005, 4:50 PM CDT (21:50 UTC)
Expired
Sep 13, 2005, 5:30 PM CDT
In force
40 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Coffey County, KS, Lyon County, KS, Osage County, KS

The radar

The Topeka radar (KTWX), 66 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 13, 4:58 PM CDTHAIL 1.258 E Emporia, KS
Sep 13, 5:24 PM CDTHAIL 0.25Lebo, KS
Sep 13, 5:24 PM CDTHAIL 1Lebo, KS
Sep 13, 5:31 PM CDTHAIL 1Melvern Lake, KS
Sep 13, 5:33 PM CDTHAIL 13 Se Lebo, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 13, 3:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.8 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2005-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1732 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2005-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 275 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1732 J/kg
Mixed-layer CIN
-276 J/kg
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
275 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 132150
SVRTOP
KSC031-111-139-132230-
/O.NEW.KTOP.SV.W.0230.050913T2150Z-050913T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
450 PM CDT TUE SEP 13 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN COFFEY COUNTY IN EAST CENTRAL KANSAS
  EAST CENTRAL LYON COUNTY IN EAST CENTRAL KANSAS
  SOUTHERN OSAGE COUNTY IN EAST CENTRAL KANSAS

* UNTIL 530 PM CDT

* AT 449 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS CENTERED 4 MILES
  WEST OF NEOSHO RAPIDS...OR ABOUT 7 MILES EAST OF EMPORIA...MOVING
  NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NEOSHO RAPIDS...
  LEBO...
  MELVERN LAKE...
  OLIVET...
  MELVERN...

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 133 AND 161.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3846 9614 3831 9618 3835 9565 3861 9559
      3852 9594

$$
4 follow-up statements
000 
WWUS53 KTOP 132202
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
501 PM CDT TUE SEP 13 2005

KSC031-111-139-132230-
/O.CON.KTOP.SV.W.0230.000000T0000Z-050913T2230Z/
OSAGE-LYON-COFFEY-
501 PM CDT TUE SEP 13 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHWESTERN COFFEY...EAST CENTRAL LYON AND SOUTHERN OSAGE
COUNTIES...

AT 458 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM PRODUCING HALF DOLLAR SIZE HAIL NEAR NEOSHO RAPIDS...OR 
ABOUT 8 MILES EAST OF EMPORIA. THE STORM WAS MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
LEBO...MELVERN LAKE...MELVERN AND OLIVET.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 135 AND 161.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3846 9610 3832 9613 3835 9565 3861 9559
      3852 9594

$$
000 
WWUS53 KTOP 132206
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
504 PM CDT TUE SEP 13 2005

KSC031-111-139-132230-
/O.CON.KTOP.SV.W.0230.000000T0000Z-050913T2230Z/
OSAGE-LYON-COFFEY-
504 PM CDT TUE SEP 13 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHWESTERN COFFEY...EAST CENTRAL LYON AND SOUTHERN OSAGE
COUNTIES...

AT 502 PM CDT...TRAINED WEATHER SPOTTERS REPORTED GOLF BALL SIZE 10 
MILES EAST OF EMPORIA NEAR NEOSHO RAPIDS. THE STORM WAS MOVING EAST 
AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
LEBO...MELVERN LAKE...MELVERN AND OLIVET.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 136 AND 161.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3846 9609 3832 9611 3835 9565 3861 9559
      3853 9594

$$
000 
WWUS53 KTOP 132217
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
516 PM CDT TUE SEP 13 2005

KSC031-111-139-132230-
/O.CON.KTOP.SV.W.0230.000000T0000Z-050913T2230Z/
OSAGE-LYON-COFFEY-
516 PM CDT TUE SEP 13 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHWESTERN COFFEY...EAST CENTRAL LYON AND SOUTHERN OSAGE
COUNTIES...

AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM WITH A HISTORY OF HAIL UP TO GOLF 
BALL SIZE.  THIS STORM WAS CENTERED 4 MILES NORTHEAST OF NEOSHO 
RAPIDS...OR ABOUT 14 MILES EAST OF EMPORIA...MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
LEBO...MELVERN LAKE...MELVERN AND OLIVET.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 138 AND 161.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3846 9606 3833 9606 3835 9565 3861 9559
      3853 9594

$$
000 
WWUS53 KTOP 132226
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
526 PM CDT TUE SEP 13 2005

KSC031-111-139-132230-
/O.CON.KTOP.SV.W.0230.000000T0000Z-050913T2230Z/
OSAGE-LYON-COFFEY-
526 PM CDT TUE SEP 13 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHWESTERN COFFEY...EAST CENTRAL LYON AND SOUTHERN OSAGE
COUNTIES...

AT 523 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM PRODUCING QUARTER SIZE HAIL IN  LEBO...OR ABOUT 17 
MILES EAST OF EMPORIA. THE STORM WAS.MOVING EAST AT 20 MPH.

MELVERN LAKE IS IN THE PATH OF THIS STORM.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 138 AND 161.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3846 9606 3833 9606 3835 9565 3861 9559
      3853 9594

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 3:38 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Sep 13, 3:38 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
338 PM CDT TUE SEP 13 2005

.DISCUSSION...

SEVERE WEATHER POTENTIAL THIS EVENING AND PRECIPITATION CHANCES
ON THROUGH WEDNESDAY ARE THE MAIN FORECAST CHALLENGES.

LATEST SFC ANALYSIS AND VISIBLE SATELLITE/RADAR SHOWING COLD FRONT
MAKING STEADY PROGRESS SOUTHWARD ACROSS CENTRAL FROM HOLTON TO
HERINGTON. FRONT WILL CONTINUE TO MOVE SOUTH AND CONVECTION EXPECTED
TO CONTINUE TO DEVELOP ALONG AND AHEAD OF THE FRONT THROUGH THE
EVENING. WITH SHEAR PARAMETERS AND CAPES GENERALLY IN THE 2500 TO
3000 RANGE...CONVECTION WILL INTENSIFY AND MAY BECOME SEVERE SOUTH
OF THE TURNPIKE WHERE SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL
10 PM. WILL GO SCATTERED TO NUMEROUS...SOME POSSIBLY SEVERE THROUGH
THE EVENING THIS AREA...THEN DECREASE OVERNIGHT. DRIER AIR WARRANTS
A DRY FCST BACK IN NORTHCENTRAL WHERE LOWS WILL BE MUCH COOLER IN
THE MIDDLE 50S. WILL TRIM THE REMAINDER OF THE NORTHERN CWA FROM LOW
POPS AFTER MIDNIGHT AS FRONT AND ASSOCIATED PRECIP SINKS SOUTHWARD.

AS FRONT SLOWS AND EVENTUALLY STALLS ON WEDNESDAY...ANOTHER
SHORTWAVE WILL MOVE NORTHEAST ALONG THE FRONT AND ALLOW LOW LEVEL
WINDS TO VEER AROUND AND PROVIDE A CHANCE FOR OVERRUNNING PRECIP
NORTH OF THE BOUNDARY INTO THE SOUTHERN 2/3 OF THE CWA. WITH THE
CLOUDS...PRECIP POTENTIAL AND EAST WINDS...WILL LOWER HIGHS
WEDNESDAY INTO THE MIDDLE 70S MOST AREAS.

WED NIGHT THROUGH FRI...ONGOING ISENTROPIC LIFT NEAR THE 305 SFC
CONTINUES INTO WEDNESDAY EVENING...THEN DIMINISHES BY THE EARLY
MORNING HOURS AS UPPER WAVE ON OUR WESTERN DOORSTEP BY 12Z THURS.
EXPECT SCT/ISOLD PRECIP TO CONTINUE OVERNIGHT...WITH INCREASING
COVERAGE SOUTHWARD TOWARDS THE FRONT LINGERING ACROSS OK. MIGHT
HAVE SOME LINGERING POPS INTO THE DAYLIGHT HOURS...BUT HAVE KEPT A
DRY WORDED FORECAST BEYOND 12Z THURS SINCE LAST IN RECENT SERIES
OF UPPER SHORTWAVES BRINGS DRIER AIR IN BEHIND AS IT MOVES ACROSS
THE AREA THURSDAY. LOOKS LIKE A COOL NIGHT ACROSS PARTS OF THE CWA
AS SKIES SLOWLY CLEAR. FRIDAY LOOKS DRY AND COOLER AS SFC HIGH
SHIFTS EAST AND UPPER HIGH BUILDS OVER TX.

SAT...LEFT ISOLD POPS ACROSS THE NORTHERN ZONES FOR PERSISTENT
SHORTWAVE MOVING ACROSS THE TOP OF THE RIDGE ON SAT. SOUTHERLY
RETURN FLOW SHOULD ALSO WARM TEMPERATURES UP SEVERAL DEGREES FOR
THE WEEKEND. MIGHT GET AN ISOLATED SHOWER THANKS TO WARM ADVECTION
AND AFTERNOON INSTABILITY...BUT HAVE NOT ADDED TO WORDING YET.

LATE SUN THROUGH TUES...CURRENT RUNS HAVE ANOTHER UPPER LOW MOVING
THROUGH THE SOUTHWEST FLOW JUST NORTH OF THE STATE. ASSOCIATED LOW
AND ATTENDANT FRONTAL BOUNDARY PROGGED TO HANG UP NEAR THE AREA
LATE SUNDAY INTO MONDAY. WENT AHEAD AND ADDED A POP TO MONDAY AS
THIS FEATURE HAS SHOWN UP FOR A FEW RUNS NOW AS WELL AS TO MATCH
OTHERS. 120KT JET DROPS INTO NORTH CENTRAL US ON TUES AND USHERS
IN FRONT LATE DAY...AT THE VERY END OF THE FORECAST PERIOD. FOR
NOW A WARM AND DRY DAY 7.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Sep 13, 4:07 PM CDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
407 PM CDT TUE SEP 13 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-142115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
407 PM CDT TUE SEP 13 2005

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM FOR
DOUGLAS...OSAGE...LYON...FRANKLIN...ANDERSON...AND COFFEY COUNTIES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST...NORTH CENTRAL
AND EAST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THIS EVENING ALONG
AND SOUTH OF A HIAWATHA TO ABILENE LINE...AS A COLD FRONT PUSHES
SOUTHEAST ACROSS THE AREA. SOME OF THESE STORMS MAY BE
SEVERE...MAINLY ALONG AND SOUTHEAST OF A LAWRENCE TO COUNCIL GROVE
LINE. THE MAIN HAZARDS FROM THESE STORMS ARE DAMAGING WINDS AND
LARGE HAIL...ALTHOUGH AN ISOLATED TORNADO WILL BE POSSIBLE.

THERE IS A CHANCE FOR THUNDERSTORMS AFTER MIDNIGHT ACROSS THE
AREA...MAINLY ALONG AND SOUTH OF INTERSTATE 70. THESE STORMS ARE
NOT EXPECTED TO BE SEVERE AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS MOST OF THE AREA
WEDNESDAY INTO THURSDAY MORNING. THERE IS A SLIGHT CHANCE FOR
THUNDERSTORMS ACROSS THE NORTHERN BORDER COUNTIES ON
SATURDAY...AND AGAIN ACROSS MOST OF THE AREA ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND THIS EVENING.

In the hours before

Special weather statement, Sep 13, 3:02 PM CDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
302 PM CDT TUE SEP 13 2005

KSZ040-054>056-058>059-140300-
ANDERSON-COFFEY-DOUGLAS-FRANKLIN-LYON-OSAGE-
302 PM CDT TUE SEP 13 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
784 IN EFFECT UNTIL 10 PM CDT FOR THE FOLLOWING AREA...

IN KANSAS THIS WATCH INCLUDES 6 COUNTIES

IN EAST CENTRAL KANSAS

ANDERSON... COFFEY... DOUGLAS...
FRANKLIN... LYON... OSAGE...

THIS INCLUDES THE CITIES OF...EMPORIA...LAWRENCE AND OTTAWA.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 4:06 PM CDTSevere Thunderstorm WarningTOPLyon, Osage39 min
Sep 13, 4:42 PM CDTSevere Thunderstorm WarningTOPOsage48 min
Sep 13, 5:28 PM CDTSevere Thunderstorm WarningTOPCoffey, Osage47 min
Sep 13, 5:57 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin, Osage48 min
Sep 13, 6:44 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.